[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

Re: [IP] Unsure - what to do...



Sally,
I know it is frustrating, but you will figure this out. I had another
thought re the high BG-could it be a minor illness?

Last weekend (Fri night) my BG was at an all time high-almost 500. I have
had a pump for nine years so I went through the typical stuff, but my BG
would not come down. The next day I slept practically all day, because I
was so sick from the high BG. My ketones never went above trace. The only
thing I could attribute it to was illness. I had a sore throat, but it
really didn't hurt that bad. Anyway by Monday, my BG was managable and I
even lowered my basal rates back to the pre-weekend levels.
So I thought it was over.

Later that week, on Thursday, I woke up at almost 400. Again, little
ketones and still the BG would not come down below 200. By Friday morning
my BG was better but I had no voice. Still, I felt pretty OK.

My conclusion is that my hyperglycemia, seems to precede illness. This may
be a typical explanation to some, but it has not been my
experience-especially when I am not that sick.  For me, it may be another
side effect of the Humalog. I never had this happen when I was on
Velosulin.

As far as diabetes being a career and taking all of your time, I would
agree it can get that way. But everyone makes choices about how much time
they spend on BG management. I have met several people on pumps who spend
little time on basal rate testing and take the same bolus for every meal
they eat. They don't have perfect A1c results, but they are probably better
off than they were on 2 shots/day.

You are in an exceptional time period where much is being asked of you, as
you figure out how this pump works for you. It should get easier with time.
Someone once told me it would take 6 months to get everything adjusted.
However, "adjusted" means keeping BG less than 200 and being able to
predict your BG.

Let me know when things smooth out (email @ redacted)

Gina
- ----------
> From: sally d tippin <email @ redacted>
> To: email @ redacted
> Subject: [IP] Unsure - what to do...
> Date: Saturday, December 13, 1997 9:30 AM
> 
> I have had the pump for 18 days now.  Two days ago my bg went to 600 and
> continually stayed high for a long time, (I know some of you are thinking
> that the confusion sight should be changed or whatever...I did all of
> that and it made no difference)then they have been so low (like in the
> 30's).  I now also have skin problems due to the tegaderm or polyskin. My
> CDE and Dr. are totally confused by this and don't know what I should do
> either and they are "top of the line". I am beginning to wonder if the
> pump is right for me. 
> 
>  Maybe I should go back to what I did before.Things were much better when
> I was taking shots and not testing myself so much (8 or 9 times per day
> now). I did end up with bypass surgery presumably due to diabetes
> although no one can prove that.  I have no other complications. Forty
> years ago when I first became diabetic, I took two shots per day and
> tested my urine about once per week.  What I am doing now is ridiculous -
> like a full time career only I don't get paid or don't get anything back
> for it.  Am I the only one who is having these problems?  I don't mean to
> sound so self centered, but I think I really need some help.  Why won't
> this pump work for ME???
> 
> Sally